Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 27, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 27, 2021, 1:56 PM MST for Santa Cruz County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 1:56 PM MST (20:56 UTC)
Expired
Jul 27, 2021, 2:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS85 KTWC 272056
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Tue Jul 27 2021
 
AZZ503-507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
156 PM MST Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Parker Canyon Lake, or 20 miles west of Sierra Vista,
moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Patagonia, Parker Canyon Lake, Fort Huachuca and Canelo. 

LAT...LON 3155 11043 3135 11047 3143 11085 3164 11077
TIME...MOT...LOC 2056Z 103DEG 14KT 3147 11058 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 27, 9:55 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 27, 9:55 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
955 AM MST Tue Jul 27 2021

.SYNOPSIS...Isolated to scattered storms are expected today and
tomorrow before a more active weather period begins Thursday into
the weekend. High temperatures will run near to a few degrees below
seasonal normals.

&&

.DISCUSSION...Will likely see an upswing in showers and
thunderstorms this afternoon and evening as a weak disturbance
provides the upper-level support for triggering storms today.
Otherwise, a more pronounced upper low will approach the region
Thursday signaling a more significant upswing in activity Thursday
afternoon into the weekend. Please refer to the previous discussion
in this product for more details.

&&

.AVIATION...Valid through 28/18Z.
FEW/SCT clouds 15k-20k ft AGL through the morning with FEW/SCT
clouds around 8k-12k ft AGL by the afternoon. Isolated to scattered
SHRA/TSRA with +TSRA possible from KTUS south to KOLS. Gusty outflow
winds are likely with KTUS possibly seeing late afternoon gusty
outflows from the south/southwest. Gusts to 35kts+ possible. Storm
activity will gradually diminish around sunset. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER....Isolated to scattered showers and thunderstorms
will be possible each afternoon and evening through Wednesday.
Precipitation chances then increase going into the upcoming
weekend. Gusty, erratic winds and locally heavy rainfall will
accompany any storms that develop. High temperatures will be near
to slightly below normal through Friday, lowering to below normal
levels this weekend. 20-foot winds will generally be less than 15
mph when not influenced by thunderstorms.

&&

.PREV DISCUSSION.../issued 231 AM MST Tue July 27 2021/
For today and Wednesday, a ridge will center slightly eastward over
the central Great Plains today allowing flow over southern Arizona
to shift more southeasterly throughout the day. Low to mid-grade
monsoon moisture remains in place over southeast Arizona with PWAT
values of 0.9-1.6 inches from east to west respectively. Yesterday
was a fairly slow day but we are expecting an increase in coverage
of convection today with the addition of upper level support in the
form of a weak impulse rotating around the high. The morning should
remain quiet with showers and storms expected to begin to pop
between noon and 2 PM. Best chances for storms start near the border
over Santa Cruz and southern Pima counties and then spread northward
across much of Pima County into southern Pinal County through this
evening. Activity will remain more isolated in nature across the
remainder of the area. Gusty, outflow winds will be likely along
with isolated flooding issues possible. Wednesday shows hints of a
slightly slower day before the ramp up Thursday into the weekend.
Temps will continue to warm today and tomorrow, reaching back up to
seasonal normals.

For Thursday through Monday...as mentioned above, we are expecting
the next active period to begin Thursday as an easterly wave moves
through northern Mexico into southern Arizona Friday into Saturday.
Moisture surge begins to work into the area Thursday allowing for
higher precipitation chances and a higher threat for flash flooding
which will continue for the remainder of the period. Unfortunately,
the "down" days we see earlier in the week won't be quite long
enough to significantly dry out area washes and streams which are
still running from last weekend. Continue to monitor the forecast,
especially if you have outdoor plans late this week into the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Prev Discussion...Guillet
Aviation...Michael
Fire Weather....Michael

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 1:56 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Tue Jul 27 2021

AZZ503-507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
156 PM MST Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Parker Canyon Lake, or 20 miles west of Sierra Vista,
moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Patagonia, Parker Canyon Lake, Fort Huachuca and Canelo.

LAT...LON 3155 11043 3135 11047 3143 11085 3164 11077
TIME...MOT...LOC 2056Z 103DEG 14KT 3147 11058

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:52 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Jul 27, 2:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 27, 2:33 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 27, 3:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 27, 3:35 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 27, 3:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 27, 4:00 PM MSTSpecial Weather StatementTWC45 min
Jul 27, 4:05 PM MSTAreal Flood AdvisoryTWCPima115 min
Jul 27, 4:25 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 27, 4:34 PM MSTBlowing Dust AdvisoryTWCPima, Pinal87 min
Jul 27, 4:42 PM MSTFlash Flood WarningTWCPima3 hr
Jul 27, 4:56 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.